This question was answered on Thu 04, Mar 2010 07:01pm by Dr.Kokil Mathur

Monostotic Fibrous Dysplasia of the Occipital bone causing Occipital pain (neuralgia?)

    
Asked by blackd (Male; 29; AUSTRALIA; No significant medical history.; Relevant drugs:ibuprofen/codine ) on Thu 04, Mar 2010 05:00pm

Hi, I'm 29 yo, and for the last few years my occipital bone has been growing larger. I had it inspected and a doctor told me there was nothing to be concerned about. A couple of months ago, I started getting constant headaches. This increased to a constant pain along the occipital nerve (at the back at first, though in the last week, towards the eye). A CT scan diagnosed Monostotic Fibrous Dysplasia of the Occipital bone. Back to my GP, and he prescribed me ibuprofen and referred me to physiotherapy to ease the pain in my neck. After a couple of sessions with him, my physiotherapist is concerned as he has acknowledged he can do nothing for the bone growth or pain this is causing to my occipital nerve over my skull. So - What else can I do? This pain is getting increasingly intense, and painkillers no longer have much effect. In my physios defense, my neck feels a lot better! Is there some kind of specialist I should be seeing?

Actions: | Forward |
Answer


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post
Answer by Dr.Kokil Mathur  on Thu 04, Mar 2010 07:01pm:

Hi! Thanks for your question on the forum. I can understand the stump in your treatment as what you have is not a common problem. As you know Monostotic Fibrous Dysplasia is a benign condition. Involvement of occipital bone is rare. There is no medical treatment for it except that clinical studies have shown that biophosphonates inhibit bone resorption and help relieve pain to a great extent. The most common drug therapy is intravenous pamidronate. Headaches can also be treated with occipital nerve blocks. You can talk to your doctor regarding this. Surgical treatment like curettage etc cannot be tried. However excision of tumors that are causing symptoms such as headache, dizziness etc can be tried. A CT scan should be done again if need be or you can take the scan already done. With this you can consult a neurosurgeon. Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!

If you find the site useful, please consider making a donation.  Click the button to donate.   

Please rate my answer (select the stars, no need to log in.)  

Comments:

Comment by Dr. Harsha Priolcar on Thu 04, Mar 2010 07:49pm:
Hello and welcome to the forum. As Dr. Mathur has explained the condition is benign and the cause is unknown. Affected bone is prone to pathological fractures, so you need to be careful, where there is a chance of head injury, especially if you are involved in any form of sport. Other than that, as Dr. Mathur has mentioned, long-term biphosphonates are effective in reducing symptoms and increasing cortical thickness. Effective pain management with stronger painkillers and nerve blocks can be considered. Surgery may be considered in severe cases but chances of recurrence are high. The specialist to consult in your case would be a orthopedic surgeon and an oncologist who is experienced in treating bone tumors. I hope we have been of help. Do let us know if we can be of further assistance. Kind regards and all the best with your treatment.

Comment by Dr J Singh on Thu 04, Mar 2010 08:00pm:
Hello, Welcome to the forum. Dr Kokil has explained very well the treatment options that we have for monostotic fibrous dysplasia. It is a rare genetic bone disorder in which there is benign bone growth which can cause painful swellings and bone deformities. It is due to a gene mutation on a chromosome. When the disease produces symptoms, conservative treatment is the preferred management. Subtotal resection with close follow-up is required, particularly if important and vital structures are placed at risk. Although biphosphonates can be used but their use is fibrous dysplasia is very limited. FD of cranial bones is a progressive disease that can cause severe complication if removing of the dysplastic tissue cannot be done in the early stage of the disease. So I suggest you to consult a neurosurgeon and as DR Kokil has advised to get CT/ MRI head done or you can show him the reports if already done. I hope it helps. Take care and please do keep us posted in case you have any additional doubts. Kind regards.

This question is open for comments.  Please share your opinion.

Comments


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post


 
What users are searching right now on Ask Medical Doctor:
canImixclaritinliquidgels24hrandnyquil     lukeria in pregnancy     examplesoffoodprotein     babys     Earl     overactivenerves     Ifo     can     dieting     hit     genetil     CRP 88     face is red with with heat pricky     bumps on finger     painful sex     anal fisting     analfisting     mitral     qhat happens if u go through a vein     Search for answers     breastlump     axima     aimadisease     HOW DO I KNOW IF I GOT A BLOOD TRANSMITTED DISEASE BY BEING POKED BY A NEEDLE ACCIDENTLYWHAT ARE THE SYMPTOMS     maxtraoraldrops     Halucanations sleep     search     Search for answers     Urin     Search for answers     stringy     LatelyIhavebeenfeelingstrangeIcantstopshakingI     lump in the elbow crease of my left arm     ear feels like its closed     i have a red rash after sex     maolluska     urge to defecate plus loose tarry stool     goopy eye matter     Search for answers     ind_     Birth     ovarian cancer     Howshouldyoutaperoff40mgpfprozac     Back Problems     piercing     ummityinmatter     alkphos     ulnar20abutment     Metabolicdiseases     What is a normal protein level     pop     lekoriyakafullilaj     cut     Acnonac     Methotrexate     pulledqaud     bilaterallungfieldsare92601 Enter your comments here bilateral     mensrualcycle     Search for answers     when do woman stop growing     subcentrimetric     hotflasheswhenpms     menarche     decreasing     bloodinsperm     superwateon     diffuse edematous     HELPFatigueBloodinStoolAppititelossHeadacheDizz     what is B P H     menarche     TESTESTERONE     decreasing     bloodinsperm     generic     superwateon     free advic     diffuse edematous     ihaveadarklinegoingdown     cansomeonetellwhatis     what is B P H     TESTESTERONE     enlarged veins on the knee cap     generic     free advic     red itchy vagina     ihaveadarklinegoingdown     belly     pilonidalcyst     cansomeonetellwhatis     streaks     enlarged veins on the knee cap     ULCER SYMPTOMS     red itchy vagina     Missed     pilonidalcyst     inner     hast mathun se hone vale nuksan     thin skin     Angiography     My Left And Right Leg Is Tingling     puncture     drugtestbeforesurgery     when do woman stop growing     Search for answers     mensrualcycle     bilaterallungfieldsare92601 Enter your comments here bilateral     pulledqaud     Methotrexate     Acnonac     cut     lekoriyakafullilaj     What is a normal protein level     Metabolicdiseases     ulnar20abutment     alkphos     Search for answers     ummityinmatter     piercing     Back Problems     Howshouldyoutaperoff40mgpfprozac     Amaryl     burning penis     couldthisindicateimpregnant     solar     3d     skipped beats     search     cancertainfemininwashesmakeyouirratatedontevagina     acidrefluxburming     sons heartbeat fast     Mary took the antibiotic cephalosporin and her platelet count dropped to 30000 what signs and symptoms will she exhibit     Missed     ULCER SYMPTOMS     streaks     hast mathun se hone vale nuksan     inner     pilonidalcyst     red itchy vagina     enlarged veins on the knee cap     cansomeonetellwhatis     ihaveadarklinegoingdown     

©2011 - Ask Medical Doctor  |  All Rights Reserved
The site is not a replacement for professional medical opinion, examination, diagnosis or treatment. Always seek the advice of your medical doctor or other qualified health professional before starting any new treatment or making any changes to existing treatment. Do not delay seeking or disregard medical advice based on information written by any author on this site. No health questions and information on AskMedicalDoctor is regulated or evaluated by the Food and Drug Administration and therefore the information should not be used to diagnose, treat, cure or prevent any disease without the supervision of a medical doctor. Posts made to these forums express the views and opinions of the author, and not the administrators, moderators, or editorial staff and hence AskMedicalDoctor and its principals will accept no liabilities or responsibilities for the statements made.

Home | Terms & Conditions | Contact Us | Frequently Asked Questions | Disclaimer | Privacy Policy | Advertise with us
Stats